Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 158, NWS Binghamton, NY

June 28, 2011Bradford County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 28, 2011, 7:14 PM EDT for Bradford County, Pennsylvania. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2011, 7:14 PM EDT (23:14 UTC)
Expired
Jun 28, 2011, 8:00 PM EDT
In force
46 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 57 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 7:28 PM EDTTSTM WND DMGBurlington, PAREPORTS OF TREES DOWN IN AND AROUND BURLINGTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

163 
WUUS51 KBGM 282314
SVRBGM
PAC015-290000-
/O.NEW.KBGM.SV.W.0158.110628T2314Z-110629T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
714 PM EDT TUE JUN 28 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 800 PM EDT.

* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TROY...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WETONA BY 720 PM EDT...
  BURLINGTON BY 728 PM EDT...
  EAST SMITHFIELD BY 730 PM EDT...
  ULSTER BY 746 PM EDT...
  TOWANDA BY 750 PM EDT...
  WYSOX BY 756 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4197 7625 4172 7620 4169 7682 4187 7686
TIME...MOT...LOC 2315Z 262DEG 20KT 4179 7672

$$

MLJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:09 PM EDT, 5 minutes earlier.

Area forecast discussion, Jun 28, 7:09 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
709 PM EDT TUE JUN 28 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TONIGHT...BRINGING A FEW SHOWERS
AND THUNDERSTORMS. HIGH PRESSURE WILL SLOWLY BUILD OVER THE REGION
WEDNESDAY AND THURSDAY...WITH DRY...COOLER...AND LESS HUMID
WEATHER. STARTING FRIDAY AND LASTING INTO NEXT WEEKEND...IT
APPEARS THAT HEAT AND HUMIDITY WILL GRADUALLY RETURN.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
215 PM UPDATE... STILL EXPECTING A BKN LN OF SHRA/TSRA TO MARCH
THROUGH CNTRL NY/NE PA LATE THIS AFTN/ERLY EVE. COMBINATION OF
UNSTABLE AMS (1000-1500 ML CAPES) AND IMPROVING DEEP-LYRD SHEAR
(0-6 KM VALUES OF 30-35 KT) COULD BE ENOUGH FOR A FEW STG/SVR
STORMS...SPCLY IN VIEW OF FORCING FROM UPPER-LVL TROUGH/SFC FRNT.

LATER TONIGHT...AFTER 03Z...AS FROPA OCCURS FROM W TO E...SHRA
SHOULD COME TO AN END...WITH SKIES BECOMING PTLY CLDY. DESPITE
LCLLY WET GRND FROM RAINFALL...LWRG DEW PTS/DRYING ALOFT SHOULD
PRECLUDE MUCH IN THE WAY OF FOG FORMATION OVERNIGHT/EARLY WED.

1 PM UPDATE... AS EXPECTED...TSRA ARE FORMING ACROSS WRN NY/PA
AND BACK OVER SRN ONT ATTM...COINCIDENT WITH LK BREEZE CONV BNDRYS
AND THE MAIN SYNOPTIC COLD FRNT. ALSO AS ANTICIPATED...CLDS ARE IN
THE PROCESS OF THINNING OUT...WITH DRY AIR ALOFT ADVANCING INTO
THE NORTHEASTERN U.S.

AS OF 16Z...ML CAPES HAVE REACHED 500-1000 ACRS THE WRN HALF OF
NY/PA...WITH SOME FURTHER DESTABILIZATION EXPECTED THIS AFTN (LKLY
REACHING 1000-1500). THROUGH EARLY AFTN...VERT SHEAR SHOULD REMAIN
WEAK...BUT THIS MAY ALSO INCREASE LTR IN THE DAY...AS A LRG SCALE
UPPER-LVL TROUGH APPCHS.

BOTTOM LN...STILL ANTICIPATING AN INCRS IN SHRA/TSRA WITH
TIME...WITH POPS IN THE LKLY/NUMEROUS RANGES BETWEEN ABOUT 21Z AND
02Z. CONVECTION SHOULD MOVE TO THE E THEREAFTER...FOLLOWING SFC FROPA.
BEST CHC OF STG/SVR STORMS WOULD PROBABLY BE LATER IN THE DAY...AS
SHEAR IMPROVES. SPC HAS ADDED OUR CWA TO THE SLGT RISK AREA FOR
SVR THIS AFTN/EVE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
230 PM UPDATE... STILL A QUIET PD FORESEEN OVERALL.

LINGERING UPPER-LVL TROUGH FROM SERN CANADA INTO NRN NEW ENG/NE NY
ON WED MAY TOUCH OFF A FEW DIURNALLY ENHANCED
SHRA/TSRA...PRIMARILY ACROSS THE NRN FINGER LKS/MOHAWK VLY/SRN TUG
HILL ZNS. MAINLY DRY WX ANTICIPATED ELSEWHERE.

WED NGT THROUGH FRI...HEIGHTS BUILD ACROSS THE ERN U.S...AS A
RIDGE EXPANDS FROM THE MIDDLE OF THE COUNTRY. THIS SHOULD LEAD TO
RAIN-FREE CONDITIONS...WITH A DAY TO DAY WARMING TREND IN TEMPS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A WARM FRONT FRONT PASSAGE IS STILL FORECAST FOR FRIDAY NIGHT WITH
THE COLD FRONT MOVING THROUGH SATURDAY. THIS BRINGS CHANCES OF
SHOWERS AND THUNDERSTORMS. SOME LINGERING SHOWERS MAY EXIST INTO EARLY
SUNDAY WITH THE UPPER TROF MOVING ACROSS. ZONAL FLOW SETS UP
ALLOWING FOR FAST MOVEMENT OF SHORT-WAVES ACROSS THE AREA. TIMING
BECOMES LESS CERTAIN BUT THE CHANCE OF SCATTERED SHOWERS AND
AFTERNOON/EVENING THUNDERSTORMS RETURN FOR THE FOURTH OF JULY AND TUESDAY.

TEMPERATURE FIELDS LOOK TO BE SEASONAL FOR THIS TIME OF YEAR WITH
DAYTIME READINGS IN THE LOW TO MID 80S AND LOWS IN THE MID 50S-MID
60S.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
SCATTERED THUNDERSTORMS MAINLY EAST OF I-81 WILL CONTINUE FOR THE
NEXT 2 TO 3 HOURS. TERMINALS WHICH RECEIVED A LOT OF RAIN EARLIER
WILL BE MOST PRONE TO LIGHT FOG FORMATION OVERNIGHT. WE ARE
FORECASTING MVFR VISIBILITIES IN FOG AT ELM, ITH, AVP, AND BGM.

WINDS BEHIND A COLD FRONT WILL INCREASE OUT OF THE WEST AT 10 TO
15 KNOTS MID-MORNING WEDNESDAY. A FEW HIGHER GUSTS ARE POSSIBLE.

OUTLOOK...

WEDNESDAY NIGHT THRU FRI NIGHT...VFR...EXCEPT IFR VALLEY FOG
EARLY AM.

SAT INTO SUN...MVFR PSBL IN SHOWERS AND TSTMS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...BMW
AVIATION...DJP
Hazardous weather outlook, Jun 28, 1:24 PM EDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
437 AM EDT TUE JUN 28 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-290845-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
438 AM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND
CONTINUE THROUGH THIS EVENING. A FEW STORMS COULD PRODUCE STRONG
GUSTY WINDS AND BRIEF HEAVY DOWNPOURS LATE THIS AFTERNOON OR THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MSE

In the hours before

Local storm report, Jun 28, 6:39 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
639 PM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     TRUXTON                 42.72N  76.03W
06/28/2011                   CORTLAND           NY   911 CENTER

            NUMEROUS POLES AND PRIMARY WIRES DOWN

&&

MJN
Special weather statement, Jun 28, 6:45 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
645 PM EDT TUE JUN 28 2011

NYZ036-045-046-282345-
CHENANGO NY-MADISON NY-OTSEGO NY-
645 PM EDT TUE JUN 28 2011

...STRONG THUNDERSTORM WILL AFFECT CENTRAL OTSEGO...NORTHEASTERN
CHENANGO AND SOUTHEASTERN MADISON COUNTIES...

* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED NEAR SHERBURNE...AND MOVING EAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LAMBS CORNERS AND NEW BERLIN AT 650 PM EDT...
  SOUTH EDMESTON AND PITTSFIELD AT 655 PM EDT...
  EDMESTON AT 700 PM EDT...
  BURLINGTON AND NEW LISBON AT 705 PM EDT...
  HARTWICK AND OAKSVILLE AT 715 PM EDT...
  HYDE PARK AND INDEX AT 720 PM EDT...
  WESTVILLE AND BOWERSTOWN AT 725 PM EDT...
  MIDDLEFIELD AND ELK CREEK AT 730 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE DAMAGING
WINDS.

LAT...LON 4279 7475 4252 7477 4259 7555 4277 7553

RHB
Local storm report, Jun 28, 6:47 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
647 PM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     CHITTENANGO             43.05N  75.87W
06/28/2011                   MADISON            NY   911 CENTER

            TREES AND WIRES DOWN

&&

BLL
Local storm report, Jun 28, 6:48 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
648 PM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     SULLIVAN                43.05N  75.87W
06/28/2011                   MADISON            NY   911 CENTER

            TREES DOWN

&&

BLL
Special weather statement, Jun 28, 6:58 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
658 PM EDT TUE JUN 28 2011

PAZ038-282345-
BRADFORD PA-
658 PM EDT TUE JUN 28 2011

...STRONG THUNDERSTORM WILL AFFECT NORTHERN BRADFORD COUNTY...

* AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  SYLVANIA...AND MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LEONA AND SPRINGFIELD AT 705 PM EDT...
  WETONA AND WEST BURLINGTON AT 710 PM EDT...
  BURLINGTON AT 715 PM EDT...
  RIGGS AND EAST SMITHFIELD AT 720 PM EDT...
  SHESHEQUIN AND ULSTER AT 730 PM EDT...
  WYSOX AND MACEDONIA AT 735 PM EDT...
  ROME AT 740 PM EDT...
  ORWELL AND HERRICKVILLE AT 745 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4200 7622 4200 7621 4176 7614 4168 7689
      4186 7691

MLJ
Local storm report, Jun 28, 7:00 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
700 PM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     DRYDEN                  42.49N  76.30W
06/28/2011                   TOMPKINS           NY   911 CENTER

            NUMEROUS TREES DOWN IN AND AROUND THE TOWN

&&

MJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:58 PM EDTSpecial Weather StatementBGMBradford47 min
Jun 28, 7:40 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna, Wyoming50 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.